Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 323, NWS St. Louis, MO

June 24, 20084 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 24, 2008, 9:48 AM CDT for 4 counties in Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2008, 9:48 AM CDT (14:48 UTC)
Expired
Jun 24, 2008, 10:30 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:13 AM CDTTSTM WND GST 506 S Columbia, MOHEAVY RAINFALL AND GUSTY WINDS ALONG THE LEADING EDGE OF THE STORM. ESTIMATED WINDS OF 50 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 241448
SVRLSX
MOC019-027-051-135-241530-
/O.NEW.KLSX.SV.W.0323.080624T1448Z-080624T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
948 AM CDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL MISSOURI
  WESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  NORTHEASTERN COLE COUNTY IN CENTRAL MISSOURI
  NORTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 1030 AM CDT

* AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR MIDWAY...OR 8 MILES WEST OF COLUMBIA...AND
  MOVING SOUTHEAST AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...
  EASLEY...
  ASHLAND...
  NEW BLOOMFIELD...
  LAKE MYKEE...
  HOLTS SUMMIT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3918 9247 3909 9211 3907 9211 3907 9202
      3903 9185 3849 9207 3880 9257 3891 9251
      3893 9251 3897 9257
TIME...MOT...LOC 1448Z 307DEG 30KT 3894 9245

$$

TES
1 follow-up statement
000 
WWUS53 KLSX 241528
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 AM CDT TUE JUN 24 2008

MOC019-027-051-135-241538-
/O.EXP.KLSX.SV.W.0323.000000T0000Z-080624T1530Z/
COLE MO-MONITEAU MO-CALLAWAY MO-BOONE MO-
1028 AM CDT TUE JUN 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR BOONE...WESTERN CALLAWAY...
NORTHEASTERN MONITEAU AND NORTHEASTERN COLE COUNTIES EXPIRES AT 1030
AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3918 9247 3909 9211 3907 9211 3907 9202
      3903 9185 3849 9207 3880 9257 3891 9251
      3893 9251 3897 9257
TIME...MOT...LOC 1528Z 307DEG 30KT 3874 9211

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:52 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 6:52 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
652 AM CDT TUE JUN 24 2008

.DISCUSSION...
/324 AM CDT TUE JUN 24 2008/
PRIMARY FORECAST CHALLENGE OVER THE NEXT FEW DAYS WILL BE TRYING
TO NAIL DOWN PRECIPITATION CHANCES AS PATTERN SHIFTS TO MORE
SUMMER-LIKE QUASI-ZONAL FLOW FROM THE NORTHWEST FLOW PATTERN WEVE
BEEN EXPERIENCING FOR THE PAST SEVERAL DAYS. ONGOING CONVECTION
OVER NEBRASKA AND NORTHEAST KANSAS IS DEVELOPING AN MCV WHICH
SHOULD DRIFT ACROSS SOUTHERN IA/NORTHERN MO TODAY. AT THE
SURFACE...A WARM FRONT CURRENTLY DRAPED ACROSS SOUTHWEST MISSOURI
WILL LIFT NORTHEAST TODAY BRINGING MORE HUMIDITY BACK TO THE MID-
MISSISSIPPI VALLEY.  OPERATIONAL MODELS ARE HINTING AT SCATTERED
PRECIP ACROSS NORTHERN PORTIONS OF THE BI-STATE REGION THIS
AFTERNOON ASSOCIATED WITH THE MCV...AND NAM IS DEVELOPING SOME
DECENT MUCAPE IN THE VICINITY OF THE WARM FRONT WHICH WILL BE
LIFTING ACROSS THE AREA TODAY. NSSL AND SPC 4KM WRF MODELS ALSO
BREAK PRECIP OUT OVER NORTHEAST MISSOURI THIS AFTERNOON AND MOVE
IT SOUTHEAST ALONG AND EAST OF THE MISSISSIPPI RIVER THROUGH LATE
AFTERNOON AND EARLY EVENING. ITS UNCLEAR AS TO WHETHER THIS IS AN
EXTENSION OF THE NOCTURNAL CONVECTION WHICH IS ONGOING OVER
WESTERN MISSOURI AT THIS TIME...OR IF ITS ASSOCIATED MORE WITH
THE APPROACHING MCV AND SURFACE BOUNDARY. REGARDLESS...HAVE
DECIDED TO KEEP MID-HIGH CHANCE POPS GOING ACROSS NORTHERN
PORTIONS OF THE CWFA TODAY...FADING DOWN TO LOW CHANCE ACROSS THE
EASTERN OZARKS.

HAVE KEPT 30-40 POPS ACROSS NORTHERN SECTIONS OF THE CWFA THROUGH
THE REST OF THE WEEK WHICH LOOKS TO STAY CLOSER TO GREATER
BAROCLINICITY/MOISTURE CONVERGENCE ASSOCIATED WITH THE LOW LEVEL JET AT
NIGHT...AND ALSO CLOSER TO THE SURFACE FRONT WHICH BECOMES QUASI-
STATIONARY SOMEWHERE OVER SOUTHERN MINNESOTA OR IOWA DUE TO
NOCTURNAL CONVECTION. CLOUDS/PRECIP SHOULD KEEP TEMPERATURES UP
THERE SOMEWHAT SUPPRESSED AS WELL...WHILE THE REST OF THE AREA
WARMS UP INTO THE 90S BY TOMORROW. HUMIDITY WILL ALSO INCREASE
THROUGH THE END OF THE WEEK AS SOUTHERLY FLOW BRINGS RELATIVELY
MOIST AIR BACK INTO THE MID-MISSISSIPPI VALLEY FROM THE SOUTHERN
PLAINS. THIS HEAT AND HUMIDITY WILL STICK WITH US AT LEAST UNTIL
NEXT WEEKEND WHEN THE GFS IS ADVERTISING A COLD FRONTAL PASSAGE
WHICH SHOULD BRING THE AREA COOLER TEMPS BACK IN THE 80S AND LOWER
HUMIDITY.

CARNEY

&&

.AVIATION...
/637 AM CDT TUE JUN 24 2008/
FOR THE 12Z TAFS...
THE LATEST SATELLITE IMAGERY SHOWS CLOUD TOPS HAVE WARMED SLIGHTLY
WITH THE MCS FROM NORTHWEST MISSOURI INTO SOUTHEAST NEBRASKA. SOME
RATHER INTENSE THUNDERSTORMS ARE STILL OCCURING IN NW MO AND THE
QUESTION IS IF THESE WILL HOLD TOGETHER AS THEY MOVE EAST AND IF
THERE WILL BE ADDITIONAL SOUTHWARD DEVELOPMENT. THE AIR MASS SOUTH
OF THIS CONVECTION SHOULD GET QUITE UNSTABLE TODAY WITH HEATING
AND THIS AIR WILL BE FEEDING THE THUNDERSTORM CLUSTER...SO MY
CURRENT THINKING IS THAT AT LEAST SOME CONVECTION WILL PUSH ACROSS
NORTH CENTRAL AND NORTHEAST MISSOURI LATER THIS MORNING AND WILL
IMPACT KUIN THIS AFTERNOON. LIFT VIA THE BROAD SWLY LLJ WILL
REMAIN FOCUSED FROM IA INTO NE MO AND WEST CENTRAL IL TONIGHT
SUGGESTING THERE COULD BE ADDITIONAL THUNDERSTORMS JUST ABOUT
ANYTIME. I THINK THE BEST PROBABILITY WILL BE OVERNIGHT AND THUS
ADDED A PROB GROUP FOR KUIN.  FUTHER SOUTH THERE IS ALOT MORE
UNCERTAINTY REGARDING BOTH POTENTIAL FOR THUNDERSTORMS AND
COVERAGE. ATTM OPTED TO NOT MENTION ANY STORMS GIVEN THESE
CAVEATS AND HAVE PREDOMINATELY VFR CONDS.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR LINCOLN.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 24, 6:13 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
613 AM CDT TUE JUN 24 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
613 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME STORMS
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS COULD BE
STRONG PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH AND SMALL HAIL.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
THROUGH SATURDAY. SOME OF THE STORMS COULD BE SEVERE NORTH OF
INTERSTATE 70 ON THURSDAY AND THURSDAY NIGHT.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
THIS EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
IF STRONG THUNDERSTORMS DEVELOP.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:55 AM CDTFlash Flood WarningLSXSaint Charles6 hr
Jun 24, 5:25 PM CDTAreal Flood WarningLSXSaint Charles24 hr
Jun 24, 6:47 PM CDTSevere Thunderstorm WarningLSXBoone43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.